Preventing Oxycodone Mix-ups
The Institute for Safe Medication Practices has received numerous reports of mix-ups between oxy-codone hydrochloride controlled-release tablets (OxyContin) and oxycodone hydrochloride immediate-release tablets. Similarity of the generic drug names as well as available dosages (ie, 10 mg, 20 mg) often contributes to the confusion between these products. In one case, a handwritten prescription for “oxycodone 10 mg q2h prn pain” was presented at a community pharmacy for an oncology patient. It was misinterpreted and dispensed as OxyContin 10 mg, despite the instructions to take 1 tablet every 2 hours as needed for pain. After taking the medication as directed for 4 days, the patient returned to the oncology center due to excessive drowsiness. The error was discovered when an oncology nurse noticed the “OxyContin” name on the prescription bottle. Fortunately, the patient recovered with supportive treatment and intravenous fluids.
In another example, a patient had a prescription for “Oxycodone 5 mg,” and the prescription was filled with Oxy-Contin 10 mg. The pharmacist selected the medication, one technician entered the prescription into the computer, another technician counted and labeled the prescription, and the same pharmacist did the final check of the finished prescription. The directions on the oxy-codone prescription stated, “1-3 tab q 3 hours,” but the directions on the OxyContin 10-mg bottle were “1/2 to 1 and 1/2 tablets every 3 hours,” defeating the time-release properties of the OxyContin. The error was caught when the patient asked the pharmacy to fax a request to the prescriber asking for a refill.
In other cases, the generic name, oxy-codone, was used to prescribe Oxy-Contin, but “controlled-release” was not specified. Thus, patients have accidentally received the immediate-release product in a dose appropriate for controlled-release OxyContin. Such use causes a rapid rise in oxycodone blood levels, which some patients may be unable to tolerate. Similarly, a prescription generated from a physician’s computer system (Figure) nearly led to an error. Although the description “OXYCODONE HCL TBCR 10 MG” is intended to describe Oxy-Contin 10 mg, the immediate-release product was almost dispensed because the “CR” portion of “TBCR” was initially overlooked.
Consider the following measures to reduce the likelihood of mix-ups between immediate- and controlled-release oxycodone products:
- Ensure that “oxycodone” prescriptions clearly specify the release rate.Clarify orders where this is not indicated or if the dosing frequency does not seem to correspond to the release rate.
- Avoid using the abbreviations “IR” and “CR,” as they may look similar on some handwritten prescriptions. Instead, write out the appropriate release rate.
- Clearly differentiate oxycodone release rates on prescriber and pharmacy computer order entry screens
- Use caution when referencing “oxy-codone” in wholesaler computers, because order entry screens may not clearly differentiate release rates. Alert wholesalers if problems are recognized.
- Incorporate an alert into prescriber and pharmacy computer systems that warns or even prevents practitioners from entering orders for the controlled-release products more frequently than every 8 hours
- Store immediate- and controlled-release products in completely separate locations. Differentiate the products, using auxiliary labeling or highlighting the release rate. Incorporate an independent double check into the verification process for opiate products.
- Periodically compare narcotic prescriptions with narcotic count or sign-out records to ensure that errors are not being made. Educate staff, physicians, and patients about the potential for confusing these medications.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.